31 January 2021
A 47-year-old male with stage IV pancreatic cancer developed gemcitabine-induced thrombotic microangiopathy (GiTMA) after treatment with gemcitabine and nab-paclitaxel. GiTMA is a rare and life-threatening complication with an incidence ranging from 0.015% to 1.4% and reported mortality rate ranging from 50% to 90%. Clinically, GiTMA manifests as microangiopathic hemolytic anemia, thrombocytopenia, and renal failure. Early identification of GiTMA is essential to initiate early treatment and improve survival. Treatment of GiTMA includes discontinuation of gemcitabine, along with initiation of steroids, therapeutic plasma exchange (TPE), rituximab, and eculizumab. To our knowledge, this is the first case of GiTMA treated with ravulizumab, a long-acting complement inhibitor. Given the increasing number of patients treated with gemcitabine and seriousness of this complication, it is important for physicians to be aware of this disease entity and maintain a high index of suspicion when evaluating patients with microangiopathic hemolytic anemia, thrombocytopenia, and renal failure.